Alert archive / California / Winter Storm Watches in 2020

Winter Storm Watch 3, NWS Eureka, CA

March 12, 20205 counties in California

NWS Eureka, CA issued this winter storm watch at Mar 12, 2020, 2:03 AM PDT for 5 counties in California. It took effect at Mar 14, 2020, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 2:03 AM PDT (09:03 UTC)
In effect from
Mar 14, 2020, 5:00 AM PDT
Expired
Mar 13, 2020, 2:13 AM PDT
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS46 KEKA 120903
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
203 AM PDT Thu Mar 12 2020

...Heavy Mountain Snow This Weekend...

.A cold upper-level storm system will move across the region this
weekend. Precipitation will subsequently develop over northwest
California Friday evening, and as freezing levels fall going into
Saturday morning, heavy mountain snow will be likely for 
elevations above 2500 feet.

CAZ105>108-121715-
/O.NEW.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
203 AM PDT Thu Mar 12 2020

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow possible above 2500 feet. Total snow 
  accumulations of 4 to 13 inches possible.

* WHERE...Northern Humboldt Interior, Southern Humboldt 
  Interior, Northern Trinity and Southern Trinity Counties.

* WHEN...From late Friday night through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
4 follow-up statements
743 
WWUS46 KEKA 121716
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1016 AM PDT Thu Mar 12 2020

...Heavy Mountain Snow This Weekend...

.A cold upper-level storm system will move across the region this
weekend. Precipitation will subsequently develop over northwest
California Friday evening, and as freezing levels fall going into
Saturday morning, heavy mountain snow will be likely for
elevations above 2500 feet.

CAZ105>108-130130-
/O.CON.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
1016 AM PDT Thu Mar 12 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SUNDAY EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow possible above 2500 feet. Total snow 
  accumulations of 4 to 12 inches possible.

* WHERE...Humboldt County interior and Trinity County.

* WHEN...From late Friday night through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

$$
690 
WWUS46 KEKA 122139
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
239 PM PDT Thu Mar 12 2020

...Heavy Mountain Snow This Weekend...

.A cold upper-level storm system will move across the region this
weekend. Precipitation will subsequently develop over northwest
California Friday evening, and, as freezing levels fall going 
into Saturday morning, heavy mountain snow will be likely for 
elevations above 2500 feet.

CAZ102-111-114-130545-
/O.EXA.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
Del Norte Interior-Northeastern Mendocino Interior-
Northern Lake County-
239 PM PDT Thu Mar 12 2020

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow possible above 2500 feet. Total snow 
  accumulations of 8 to 12 inches possible.

* WHERE...Del Norte interior, northeastern Mendocino interior, 
  and Northern Lake County.

* WHEN...From late Friday night through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

$$

CAZ105>108-130545-
/O.CON.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
239 PM PDT Thu Mar 12 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SUNDAY EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow possible above 2500 feet. Total snow 
  accumulations of 8 to 12 inches possible.

* WHERE...Trinity County and Humboldt interior.

* WHEN...From late Friday night through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

$$
114 
WWUS46 KEKA 130533
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1033 PM PDT Thu Mar 12 2020

...Heavy Mountain Snow This Weekend...

.A cold upper-level storm system will move across the region this
weekend. Precipitation will subsequently develop over northwest
California Friday evening, and, as freezing levels fall going
into Saturday morning, heavy mountain snow will be likely for
elevations above 2500 feet.

CAZ102-105>108-111-114-131345-
/O.CON.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake County-
1033 PM PDT Thu Mar 12 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SUNDAY EVENING...

* WHAT...Heavy snow possible above 2500 feet. Total snow 
  accumulations of 8 to 12 inches possible.

* WHERE...Trinity County and Humboldt interior.

* WHEN...From late Friday night through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
106 
WWUS46 KEKA 130913
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
213 AM PDT Fri Mar 13 2020

...Heavy Mountain Snow This Weekend...

.A cold upper-level storm system will move across the region this
weekend. Precipitation will subsequently develop over northwest
California Friday evening, and as freezing levels fall going into
Saturday morning, heavy mountain snow will be likely for 
elevations above 2500 feet.

CAZ102-105>108-111-114-131715-
/O.UPG.KEKA.WS.A.0003.200314T1200Z-200316T0600Z/
/O.NEW.KEKA.WS.W.0003.200314T1200Z-200316T0600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake County-
213 AM PDT Fri Mar 13 2020

...WINTER STORM WARNING IN EFFECT FROM 5 AM SATURDAY TO 11 PM PDT
SUNDAY ABOVE 2500 FEET...

* WHAT...Heavy snow expected above 2500 feet. Total snow 
  accumulations of 7 to 16 inches.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northeastern Mendocino Interior and Northern Lake 
  County Counties.

* WHEN...From 5 AM Saturday to 11 PM PDT Sunday.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 11, 3:00 PM PDT, 11 hours 3 minutes earlier.

Area forecast discussion, Mar 11, 3:00 PM PDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 PM PDT Wed Mar 11 2020

.SYNOPSIS...Warm and dry conditions will persist through Friday
afternoon. Cooler, showery conditions are expected late Friday
through the weekend and into early next week. Accumulating snow is
likely on may interior travel corridors, potentially several
inches, in addition to small hail along the coast.

&&

.DISCUSSION...Warm, sunny and dry conditions persist throughout
the interior today, with temperatures climbing into the upper 60s
to 70s as of 2 PM, with a couple hours left of peak heating. Along
the coast, while some areas have remained sunny through the day,
stubborn marine stratus plagued portions of the Humboldt and
Mendocino coastlines all the way through the early afternoon. This
has since largely dissipated, revealing mostly clear skies
everywhere. This is expected to repeat overnight, although it will
likely diminish more quickly during the day tomorrow. Frost is
also expected to be less widespread tonight, especially in
Mendocino County. Interior areas will continue to see sunny skies
and well above average temperatures tomorrow once again.

Mostly dry conditions are expected again during the day Friday.
However, an approaching cold front and storm system will likely
result in slightly lower afternoon high temperatures, with
steadily increasing cloud cover. The initial cold front will reach
Del Norte and Humboldt county during the evening Friday, bringing
the first of what will likely be several waves of showers to the
region. Between Friday evening and Monday, this cold low pressure
system will slowly parallel the California coastline from north to
south, bringing not only multiple shots of precipitation, but
also progressively colder air and lowering snow levels. Model
forecasts continue to trend toward a stronger, slower, and
"wetter" solution, and while this still won't be enough to
generate flooding rains, confidence is increasing that several
inches of accumulating snow may occur along most of the major
interior highway summits. Not only this, but by Sunday morning
snow levels may drop as low as 1500 feet in elevation, bringing
accumulating snow to some interior valley floors. In addition,
small hail accumulations will be possible along the coast,
especially late Saturday and Sunday.

The bulk of the precipitation is expected to fall between late
Friday night and early Monday morning. However, showers may linger
in the region until as late as Tuesday, especially if current
trends hold and this storm system continues to slow its southward
progression.

&&

.AVIATION...Mostly VFR conditions are expected to prevail across the
area over the next 24 hours. However, more low ceilings and
visibilities are expected later tonight and Thursday morning from
near KACV to Humboldt Bay and Cape Mendocino, extending up the Eel
River Valley. There is still no indication of any low clouds
creeping up the Russian River Valley into KUKI. Winds over the
coastal waters will be steadily increasing overnight. However, after
some gustiness along the Redwood Coast this afternoon and evening,
winds at the coastal TAF sites are expected to at least partially
decouple. /SEC

&&

.MARINE...A strong northerly wind regime will persist into the end
of the work week as short period seas continue to build over the
next 24 to 36 hours. Gale force winds will spread into the outer
waters N of Cape Mendocino by this afternoon, with Small Craft
Advisory conditions continuing into Friday morning across the
surrounding waters. The southern nearshore zone still looks to
remain a little more sheltered, but localized gales and steeper seas
will be found in the typical spots near and downwind of the Cape for
the next few days. Gale force gusts are expected to make it into the
NW 1/3 or so of the S outer zone, but, for now, will focus on the
hazardous seas aspect of the conditions and hoist a Hazardous Seas
Warning. This will dovetail a bit better with the S inner zone,
which is expected to remain without a headline.

Although short-period northerlies will be the dominant wave group,
multiple small swells will also move through the waters in the next
few days including a long period S swell of about 2 ft and a pair of
mid-period NW swells on the order of 3 to 4 ft. Expect a brief break
in the northerly regime this weekend as the next system approaches
from the NW, although seas will likely be slower to come down.
/CB&SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT Friday for PZZ450.

     Small Craft Advisory until 3 PM PDT this afternoon for PZZ470.

     Gale Warning until 4 AM PDT Friday for PZZ470.

     Small Craft Advisory until 9 PM PDT this evening for PZZ475.

     Hazardous Seas Warning from 9 PM this evening to 9 AM PDT Friday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 11, 2:34 PM PDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
234 PM PDT Wed Mar 11 2020

CAZ101-103-104-109-112-113-115-122145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake County-
234 PM PDT Wed Mar 11 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold storm system will bring the potential for brief heavy
downpours and hail showers along the coast this weekend, along with
snow across the interior, with snow levels potentially as low as
1500 feet. All of this would likely result in tricky travel for the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110-111-114-122145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
234 PM PDT Wed Mar 11 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system will move into the region Friday night, bringing
cooler temperatures, showers, and snow that will continue through at
least Sunday. The primary impact from this storm is likely to be
snow falling at low elevations, although there is still some
uncertainty regarding just how much snow will fall, and how low in
elevation it will fall. There is a good chance that interior highway
passes will see enough accumulating snow to result in chain
requirements and impact weekend travel.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:19 AM PDTSmall Craft AdvisoryEKA23 hr
Mar 12, 3:19 AM PDTHazardous Seas WarningEKA35 hr

Nearby

Winter Storm Watches in California, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.